Alert archive / Florida / Wind Advisories in 2023

Wind Advisory 9, NWS Tallahassee, FL

October 11, 20234 counties in Florida

NWS Tallahassee, FL issued this wind advisory at Oct 11, 2023, 1:46 AM CDT for 4 counties in Florida. It took effect at Oct 11, 2023, 4:00 PM CDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Oct 11, 2023, 1:46 AM CDT (06:46 UTC)
In effect from
Oct 11, 2023, 4:00 PM CDT
Expired
Oct 12, 2023, 4:00 AM CDT
In force
12 hr
Issued by
NWS Tallahassee, FL

Counties Bay County, FL, Franklin County, FL, Gulf County, FL, Walton County, FL

The radar

The Eglin Afb radar (KEVX), 64 km from the middle of the area, began a volume at 06:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 6.8 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2023-10-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2023-10-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2072 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

452 
WWUS72 KTAE 110646
NPWTAE

URGENT - WEATHER MESSAGE
National Weather Service Tallahassee FL
246 AM EDT Wed Oct 11 2023

FLZ108-112-114-115-111800-
/O.NEW.KTAE.WI.Y.0009.231011T2100Z-231012T0900Z/
South Walton-Coastal Bay-Coastal Gulf-Coastal Franklin-
Including the cities of Sandestin, Santa Rosa Beach, 
Turquoise Beach, Bunker, Freeport, Point Washington, Portland, 
Panama City, Callaway, Cairo, Lynn Haven, Southport, Vicksburg, 
Magnolia Beach, Oak Grove, Odena, Port St. Joe, White City, 
Beacon Hill, Overstreet, Saint Joe Beach, Apalachicola, 
Apalachicola Airport, Bay City, Tilton, Creels, Hays Place, 
and High Bluff
246 AM EDT Wed Oct 11 2023 /146 AM CDT Wed Oct 11 2023/

...WIND ADVISORY IN EFFECT FROM 5 PM EDT /4 PM CDT/ THIS
AFTERNOON TO 5 AM EDT /4 AM CDT/ THURSDAY...

* WHAT...East winds 15 to 25 mph with gusts up to 40 mph 
  expected.

* WHERE...South Walton, Coastal Bay, Coastal Gulf and Coastal
  Franklin Counties, especially along the immediate coast and
  around bays and waterways.

* WHEN...From 5 PM EDT /4 PM CDT/ this afternoon to 5 AM EDT /4 
  AM CDT/ Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
3 follow-up statements
889 
WWUS72 KTAE 111501
NPWTAE

URGENT - WEATHER MESSAGE
National Weather Service Tallahassee FL
1101 AM EDT Wed Oct 11 2023

FLZ108-112-114-115-112315-
/O.CON.KTAE.WI.Y.0009.231011T2100Z-231012T0900Z/
South Walton-Coastal Bay-Coastal Gulf-Coastal Franklin-
Including the cities of Sandestin, Santa Rosa Beach, 
Turquoise Beach, Bunker, Freeport, Point Washington, Portland, 
Panama City, Callaway, Cairo, Lynn Haven, Southport, Vicksburg, 
Magnolia Beach, Oak Grove, Odena, Port St. Joe, White City, 
Beacon Hill, Overstreet, Saint Joe Beach, Apalachicola, 
Apalachicola Airport, Bay City, Tilton, Creels, Hays Place, 
and High Bluff
1101 AM EDT Wed Oct 11 2023 /1001 AM CDT Wed Oct 11 2023/

...WIND ADVISORY REMAINS IN EFFECT FROM 5 PM EDT /4 PM CDT/ THIS
AFTERNOON TO 5 AM EDT /4 AM CDT/ THURSDAY...

* WHAT...East winds 15 to 25 mph with gusts up to 40 mph 
  expected.

* WHERE...South Walton, Coastal Bay, Coastal Gulf and Coastal 
  Franklin Counties.

* WHEN...From 5 PM EDT /4 PM CDT/ this afternoon to 5 AM EDT /4 
  AM CDT/ Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
997 
WWUS72 KTAE 112009
NPWTAE

URGENT - WEATHER MESSAGE
National Weather Service Tallahassee FL
409 PM EDT Wed Oct 11 2023

FLZ108-112-114-115-120415-
/O.CON.KTAE.WI.Y.0009.231011T2100Z-231012T0900Z/
South Walton-Coastal Bay-Coastal Gulf-Coastal Franklin-
Including the cities of Sandestin, Santa Rosa Beach, 
Turquoise Beach, Bunker, Freeport, Point Washington, Portland, 
Panama City, Callaway, Cairo, Lynn Haven, Southport, Vicksburg, 
Magnolia Beach, Oak Grove, Odena, Port St. Joe, White City, 
Beacon Hill, Overstreet, Saint Joe Beach, Apalachicola, 
Apalachicola Airport, Bay City, Tilton, Creels, Hays Place, 
and High Bluff
409 PM EDT Wed Oct 11 2023 /309 PM CDT Wed Oct 11 2023/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM EDT /4 AM CDT/
THURSDAY...

* WHAT...East winds 15 to 25 mph with gusts up to 40 mph 
  expected.

* WHERE...South Walton, Coastal Bay, Coastal Gulf and Coastal 
  Franklin Counties.

* WHEN...Until 5 AM EDT /4 AM CDT/ Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
813 
WWUS72 KTAE 120029
NPWTAE

URGENT - WEATHER MESSAGE
National Weather Service Tallahassee FL
829 PM EDT Wed Oct 11 2023

FLZ108-112-114-115-120830-
/O.CON.KTAE.WI.Y.0009.000000T0000Z-231012T0900Z/
South Walton-Coastal Bay-Coastal Gulf-Coastal Franklin-
Including the cities of Sandestin, Santa Rosa Beach, 
Turquoise Beach, Bunker, Freeport, Point Washington, Portland, 
Panama City, Callaway, Cairo, Lynn Haven, Southport, Vicksburg, 
Magnolia Beach, Oak Grove, Odena, Port St. Joe, White City, 
Beacon Hill, Overstreet, Saint Joe Beach, Apalachicola, 
Apalachicola Airport, Bay City, Tilton, Creels, Hays Place, 
and High Bluff
829 PM EDT Wed Oct 11 2023 /729 PM CDT Wed Oct 11 2023/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM EDT /4 AM CDT/
THURSDAY...

* WHAT...East winds 15 to 25 mph with gusts up to 40 mph 
  expected.

* WHERE...South Walton, Coastal Bay, Coastal Gulf and Coastal 
  Franklin Counties.

* WHEN...Until 5 AM EDT /4 AM CDT/ Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this wind advisory went out at Oct 11, 12:59 AM CDT, 47 minutes earlier.

Area forecast discussion, Oct 11, 12:59 AM CDT, 47 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
159 AM EDT Wed Oct 11 2023

...New AVIATION...

.UPDATE...
Issued at 802 PM EDT Tue Oct 10 2023

No updates to the forecast this evening. Cloud cover will
continue to stream in to the region and mild temperatures are
expected tonight. Rain will hold off through most of the overnight
hours but light stratiform will begin to move in by Wednesday
morning.

&&

.NEAR TERM...
(Through Wednesday)
Issued at 347 PM EDT Tue Oct 10 2023

Zonal flow aloft will prevail through midday before becoming
southwesterly and increasing ahead of a shortwave trough. A the
surface, a low will develop off the SE TX coast perhaps developing
tropical characteristics for a brief period of time. This system
will quickly develop frontal boundaries as it traverses east
across the Gulf Coast to our CWA, trekking inland near the Emerald
Coast. A quasistationary front will develop just off the coast of
FL, eventually transitioning to a warm front and will slowly
progress inland.

Robust moisture will spread over the region with PWATs ranging from
2.3" north of I-10 to 2.6" near the FL Panhandle and Big Bend
coastlines. A stout low-level jet will spread over the region in the
afternoon hours ranging from 30-40kts creating a region of large
scale ascent along the aforementioned frontal boundary, raising
concerns for possible flooding across the area. Through the near
term, most rain will be confined to our FL coastal counties. See
Hydro section for more details.

Regarding severe weather, a complex scenario will unfold and is
highly dependent on how far north the warm front will penetrate
inland. For the majority of the near term, a baroclinic zone will
exist just off the coast with ample instability (MLCAPE ~2000J/kg)
and Sfc-500mb bulk shear values on the order of 50-60kts along the
coast. Most of the inland severe threat may be limited to Wednesday
evening, outside of the near term, though the possibility of a
landfalling waterspout is not impossible especially if the warm
front pushes slightly inland and can destabilize in time. The SPC
has outlined most of our Forgotten Coast and FL Big Bend in a
marginal risk with a 2% tornado risk and a 5% damaging wind threat.

Additionally, gusty conditions will begin in the mid to late
afternoon gusting up to 25mph as winds from the low-level jet mix
down to the surface via momentum transfer. Much stronger gusts will
be prevalent off the coast, though it appears that a stable airmass
just above the surface may hinder the overall extent.

Temperatures will reach the mid to upper 70s areawide as cloud cover
hinders the overall extent of daytime heating. Overnight lows will
hang around the upper 50s to low 60s as the aforementioned cloud
cover hinders radiational cooling.

&&

.SHORT TERM...
(Wednesday night through Thursday night)
Issued at 347 PM EDT Tue Oct 10 2023

Widespread showers will likely be ongoing across the area Wednesday
evening with heavier rain near the coast and offshore. As the area
of low pressure moves east-northeastward across the northern Gulf of
Mexico, a warm front will try to ease its way northward. South of
this warm front, thunderstorms, some strong to severe, will be
possible. The question of how far inland does this warm front move
inland. It'll be a battle between cool air both from the rain and
the some cold air damming to the north and a strengthening southerly
low-level jet developing. It appears that if the warm front does
make its way inland, it would generally be in the eastern Big Bend.
If the warm sector does include some of our land areas, then severe
weather could become possible. Kinematics are supportive of some
damaging winds and brief tornadoes with strong shear and a 40-50 kt
LLJ. There will also be ample instability south of the warm front
for storms to tap into. The Storm Prediction Center has expanded the
Marginal Risk (level 1 of 5) to include much of the Florida Big
Bend. The timing for this would mostly be after midnight Wednesday
night through Thursday morning. By late Thursday morning, all the
forcing moves off to our east and south, and we will we left with
some lingering showers and clouds. The front will likely still be
near the coast or just offshore awaiting the next trough to pick it
up. With continued moisture influx and high PWATs, rain chances will
still remain around 30-50% in the afternoon and through Thursday
night across the area.

Temperatures are a bit of a challenge. With the warm front
potentially moving northward and continued warm, moist advection,
temperatures may actually rise during the overnight in our Florida
counties. Lows overall Wednesday night will range from near 60 in
our far north to near 70 in our far south. Highs Thursday present a
similar challenge with the warm front dividing our area. Highs may
struggle to get out of the 60s in our northern counties where
persistent cloud cover, rain, and east to northeast winds continue.
Then south of the front, highs may actually get into the lower 80s.
Lows Thursday night will be in the upper 60s to lower 70s.

Winds will be quite breezy Wednesday night over land, especially
near where the low tracks. While this forecast is on the lower end
of guidance, wind gusts of 25-35 mph are possible in our Panhandle
counties Wednesday night given the tightening pressure gradient
between the Gulf low and the high to our northeast. Given this is a
dynamic system with winds just above the surface and below the
inversion around 30-40 kt, it isn't out of the realm of possibility
to see some slightly stronger wind gusts realized.

&&

.LONG TERM...
(Friday through Monday)
Issued at 347 PM EDT Tue Oct 10 2023

Our lingering warm front will start to lift northward Friday as a
trough swings across the northern tier of the US and a cold front
approaches the area. Plentiful moisture in place still means that we
will have a good chance of showers and storms Friday into Saturday
morning, though not nearly as widespread as the the first system.
Given that there will still be some instability and ample deep layer
shear, we can't rule out a couple stronger storms Friday afternoon
across the area. Temperatures will also be warmer Friday and
Saturday before the cold front blasts through. Highs both days will
be in the 80s area wide, even some upper 80s in the southeast Big
Bend. Lows Friday night will be quite muggy in the upper 60s to mid-
70s.

Behind the cold front, we dry out and temperatures plummet. We'll
return to below average temperatures with highs in the 60s and 70s
and lows in the 40s.

&&

.AVIATION...
(06Z TAFS)
Issued at 146 AM EDT Wed Oct 11 2023

Thick upper clouds continue to stream in from the west, but VFR
conds remain in place with lgt/vrb winds thru the overnight hrs.
Rain overspreads all the terminals tmrw, beginning at ECP as soon
as around daybreak. Ceilings should lower thru the TAF cycle while
winds increase out of the east, mainly sustained 10-15 kts (gusts
in >= 20 kts). Not confident in thunder away from the coast, but
FL sites stand the best chance this aftn. Restrictions in low
cigs/vsbys down to MVFR/IFR near the end of the period.

&&

.MARINE...
Issued at 347 PM EDT Tue Oct 10 2023

Winds and seas will quickly deteriorate Wednesday afternoon as the
area of low pressure moves into our area and the pressure gradient
tightens. There will be a brief period of Small Craft Advisory
conditions over our western waters before frequent gusts to gale
force arrive Wednesday afternoon. Farther east, some brief gusts to
gale force are possible, and a Small Craft Advisory has been issued
for our eastern waters. Showers and thunderstorms, some with strong
gusty winds and possible waterspouts are possible beginning
Wednesday evening and continuing into Thursday morning. After
Thursday, winds and seas will subside, but moderate south to
southwest breezes will continue through Saturday morning. Lingering
showers and storms are also possible Friday into Saturday. A cold
front moves through our waters on Saturday bringing moderate to
fresh north to northwest breezes into Sunday.

&&

.FIRE WEATHER...
Issued at 347 PM EDT Tue Oct 10 2023

Moisture will increase areawide as a Gulf low treks toward the
CWA. Low dispersions areawide will be possible on Wednesday and
Thursday as a frontal boundary meanders along the coast.
Additionally, our entire area will receive a wetting rain Wednesday,
Thursday, and possibly Friday. There are no fire weather concerns
other than low dispersions at this time.

&&

.HYDROLOGY...
Issued at 347 PM EDT Tue Oct 10 2023

Rainfall forecasts have trended downward this forecast cycle as it
appears more likely that the heaviest rain axis will remain just
offshore. However, given that we will still have tropical moisture
in place, can't rule out some locally heavy rainfall near the coast.
Rainfall totals of 2-4 inches are possible in the Big Bend and far
south Georgia with 1-2 inches elsewhere. While this does reduce our
flash flood risk, it also means less beneficial rainfall for drought-
stricken areas, especially in our Alabama and Panhandle counties.
The highest chance for flash flooding is now relegated to areas
along and south of a Port St. Joe to Perry line.

Also with the decrease in rainfall totals, there is an even lower
chance of impacts along the rivers. While we will still see some
small rises, it appears even less likely that our rivers will even
get to action stage.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   62  76  71  85 / 100  60  30  60
Panama City   63  79  70  84 /  90  50  40  50
Dothan        59  70  65  80 / 100  40  40  60
Albany        59  70  66  80 / 100  50  40  60
Valdosta      61  73  68  83 / 100  70  30  60
Cross City    69  83  73  88 / 100  80  30  60
Apalachicola  69  79  73  83 /  90  60  30  50

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...Small Craft Advisory from 2 PM this afternoon to 8 AM EDT
     Thursday for GMZ730-755-765-775.

     Gale Warning from 1 PM this afternoon to 7 AM CDT Thursday for
     GMZ750-752-770-772.

&&

NEAR TERM...Worster
SHORT TERM...Young
LONG TERM....Young
AVIATION...IG3
MARINE...Young
FIRE WEATHER...Worster
HYDROLOGY...Young

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 11, 1:40 AM CDTRip Current StatementTAEBay, Franklin, Gulf, Walton6 days
Oct 11, 3:09 PM CDTCoastal Flood AdvisoryTAEDixie, Franklin, Jefferson, Taylor, Wakulla18 hr
Oct 11, 6:17 PM CDTSpecial Marine WarningTAE118 min

Nearby

Wind Advisories in Florida, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.